Information describing the use of pharmacotherapies in the pediatric population is always welcomed. Data obtained from a 10-year period (2003-2014; n = 23,152) in the National Health and Nutrition Examination Survey, or NHANES, were recently published, describing prescription medication use among participants aged 19 years or younger. NHANES is a program of the National Center for Health Statistics and the CDC. Qato and colleagues reported that during the most recent sample period (2013-2014), 19.8% of children used at least one prescription medication. Additionally, more than 8% of concurrent users of prescription medications were at risk for potentially significant drug-drug interactions. Most of these potential drug-drug interactions resulted from psychotropic agents and risk for QT prolongation.
Although QT prolongation (prolongation of the repolarization phase of the ventricular action potential) in the pediatric population is rare, it can be clinically significant. Some children may be genetically predisposed to QT prolongation because several gene defects of sodium and potassium ion channel proteins have been identified, resulting in inherited, or congenital, QT prolongation. Children with congenital QT prolongation may be asymptomatic, displaying symptoms only when exposed to additional risk factors, including use of some medications. The upper limit of normal for QT duration (corrected for heart rate in children and adolescents) is 450 milliseconds for male patients and 460 milliseconds for female patients. Acquired QT prolongation has an identifiable precipitant, such as underlying clinical morbidities, clinical scenarios or drug-induced causes. QT prolongation can result in clinically noticeable symptoms, such as syncope, palpitations, seizures or torsade de pointes. Torsade de pointes, a polymorphic ventricular tachycardia, may be self-limited, resulting in relatively minor symptoms such as syncope, or it may progress to life-threatening ventricular fibrillation. Identifiable risk factors include older age, female sex, electrolyte disturbances (eg, hypokalemia, hypomagnesemia), congenital heart disease and various endocrine disorders, among others.
Drug-induced QT prolongation
Drug-induced QT prolongation may result from certain pharmacodynamic and pharmacokinetic factors. Lists of drugs with known or suspected QT prolongation risk are available. A comprehensive list of agents known to increase QT prolongation risk compiled by the Arizona Center for Education and Research on Therapeutics is available at www.qtdrugs.org. These drugs include azithromycin, ciprofloxacin, levofloxacin, clarithromycin, erythromycin, haloperidol and ondansetron. According to researchers, some drugs are “to be avoided” in patients with congenital QT prolongation, including amitriptyline, amphetamine, amphotericin B, aripiprazole and fluconazole.
Qato and colleagues noted that drug classes responsible for most of QT prolongation drug-drug interactions largely include antipsychotic medications. Tricyclic antidepressants (TCAs), including amitriptyline and imipramine, are well known to potentially result in QT prolongation, and sudden death has been reported in children receiving TCAs. Selective serotonin reuptake inhibitors (SSRIs) are regarded as having very low risk of clinically significant QT prolongation when used alone. Among antipsychotic medications, risperidone and ziprasidone were found in a 2015 meta-analysis by Jensen and colleagues to increase the risk for QT prolongation in children aged younger than 18 years. Overall, however, the risk for clinically significant QT prolongation with use of risperidone, ziprasidone and other antipsychotics, when used alone, is believed to be low (Munshi and colleagues). Drug-drug interactions, use of additional medications affecting cardiac repolarization, and underlying comorbidities increase this risk. In 1999, the American Heart Association published a scientific statement on cardiovascular monitoring of children and adolescents receiving psychotropic medications. The recommendations included a baseline history, physical and ECG measurement for TCAs, phenothiazines (eg, chlorpromazine), haloperidol and pimozide. Stimulant medications, including methylphenidate and amphetamines, do not require a baseline ECG evaluation and monitoring in otherwise healthy children who do not have a patient history of cardiac disease or a family history of sudden death. In a 2008 statement, the AAP said baseline and routine ECGs are unnecessary for children without known cardiac disease who are receiving stimulant medications.
Various mechanisms of drug-drug interactions may increase the risk for QT prolongation, including pharmacokinetic hepatic cytochrome P450 enzyme inhibition or pharmacodynamic additive QT prolongation effects. Nearly all psychotropic medications are hepatically metabolized, and thus subject to drug-drug interactions when additive pharmacotherapies inhibit or induce hepatic enzyme function. Drug-drug interactions resulting in an increased risk for QT prolongation are more likely to result from use of TCAs, azole antifungal agents (eg, itraconazole, fluconazole), macrolide antibiotics, antiretrovirals, ondansetron, fluoroquinolone antibiotics and SSRIs.
All medications carry some risk of adverse effects, and providers need to balance those risks against therapeutic benefits. QT prolongation risk exists for many psychotropic medications, although the clinical risk is relatively low in most children. This risk increases with additional drug therapy (drug-drug interactions), positive patient and family history of cardiac disease and comorbidities. Baseline or routine ECG monitoring with use of QT prolonging medications may be useful in children with a family history of sudden, unexplained death or hypertrophic cardiomyopathy.
- Gutgesell H, et al. Circulation. 1999;99:979-982.
- Jensen KG, et al. J Am Acad Child Adolesc Psychiatry. 2015;doi:10.1016/j.jaac.2014.10.002.
- Labellarte MJ, et al. J Am Acad Child Adolesc Psychiatry. 2003;doi:10.1097/01.CHI.0000046860.56865.25.
- Marzuillo P, et al. Pediatr Emerg Care. 2014;doi:10.1097/PEC.0000000000000108.
- McNally P, et al. Eur Child Adolesc Psychiatry. 2007;doi:10.1007/s00787-006-0573-0.
- Munshi K, et al. J Am Acad Child Adolesc Psychiatry. 2015;doi:10.1016/j.jaac.2014.10.012.
- Perrin JM, et al. Pediatrics. 2008;doi:10.1542/peds.2008-1573.
- Qato DM, et al. Pediatrics. 2018;doi:10.1542/peds.2018-1042.
- For more information:
- Edward A. Bell, PharmD, BCPS, is a professor of pharmacy practice at Drake University College of Pharmacy and Health Sciences and Blank Children’s Hospital and Clinics, Des Moines, Iowa. He also is a member of the Infectious Diseases in Children Editorial Board. Bell can be reached at firstname.lastname@example.org.
Disclosure: Bell reports no relevant financial disclosures.